Puerto Rico, 2002

High Surf in Puerto Rico, November 9, 2002

November 9, 2002 · NWS SJU · 1 event in 1 county or zone

High seas overturned a fisherman's boat at the Vega Alta Coast. One of the occupants drowned while the other received injuries as he hit the reef.

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

High seas overturned a fisherman's boat at the Vega Alta Coast. One of the occupants drowned while the other received injuries as he hit the reef.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Nov 9, 3:15 PM AST, 2 hours 45 minutes earlier.

Area forecast discussion, Nov 9, 3:15 PM AST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
315 PM AST SAT NOV 9 2002

AS THERE WAS NOT MUCH CHANGE IN GUIDANCE...WILL RE-HASH MAIN
SYNOPTIC FEATURES FROM PREVIOUS DISCUSSION. THERE IS A STATIONARY
BOUNDARY TO THE NORTH OF THE REGION AROUND 22 NORTH. IT IS FORECAST
TO REMAIN STATIONARY. IT IS SUPPLYING A POOL OF LOW LEVEL MOISTURE
TO THE NORTH OF THE REGION. BUT THE MID TO UPPER LEVELS ARE STABLE
WITH A STRONG RIDGE BUILDING INTO THE REGION FROM THE NORTHWEST. AS
THIS RIDGE CONTINUES TO BUILD IN...THE LOW LEVEL FLOW WILL START TO
BECOME MORE EAST TO SOUTHEAST BY SUNDAY AND ADVECT SOME MODEST
AMOUNTS OF LOW LEVEL MOISTURE INTO THE REGION. BUT THE STABILIZING
EFFECTS OF THE MID TO UPPER LEVELS SHOULD SUPPRESS ANY LARGE SCALE
CONVECTION AND A MODEST INCREASE IN SHOWERS MAY BE EXPECTED FROM THE
NORMAL LOCAL ISLAND EFFECTS STARTING ON SUNDAY AND EARLY NEXT WEEK.

FOR COASTAL CONDITIONS...A LONG PERIOD NORTH SWELL IS STILL FORECAST
TO ARRIVE INTO THE REGION LATER TONIGHT INTO SUNDAY...BUT GUIDANCE
INDICATES THAT IT MAY NOT BE AS LARGE AS ORIGINALLY FORECAST.
HOWEVER...AS NORTH SWELL OF NEAR 5 FEET AND LONG PERIOD MAY ENTER
INTO REGION THIS WILL BORDERLINE ON CRITERIA FOR MEETING HEAVY SURF
ADVISORY. IF SO THE GUIDANCE INDICATES IT MAY LAST ONLY FOR ABOUT 6
HOURS OR SO STARTING LATER ON SUNDAY MORNING. AS STATED
BEFORE...WILL HAVE TO MONITOR THE SITUATION CLOSELY.

EQUIPMENT: NONE.

.SJU...
.PR...NONE.
.VI...NONE.

DIEHL

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:

HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Nov 9, 6:00 AM AST, 12 hours before
PRZ001>013-VIZ001-002-AMZ710>750-091400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT NOV 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN
INTERIOR SECTIONS OF PUERTO RICO THIS AFTERNOON. NO WIDESPREAD
FLOODING IS EXPECTED. HOWEVER...LOCALIZED FLOODING ROADS...STREETS
IS POSSIBLE MAINLY THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.SUNDAY THROUGH FRIDAY...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER MAINLY CENTRAL AND WESTERN AREAS OF PUERTO RICO EACH AFTERNOON.
A MINOR URBAN AND SMALL STREAM FLOODING IS POSSIBLE IN A FEW AREAS
EACH AFTERNOON. THERE IS A SMALL CRAFT ADVISORY IN EFFECT FOR THE
ATLANTIC WATERS. NORTHWEST TO NORTH SWELLS WILL BE AFFECTING THE
ATLANTIC WATERS AND PASSAGES TODAY THROUGH TUESDAY PRODUCING HIGH
SURF AND DANGEROUS CONDITIONS FOR SMALL CRAFT OPERATORS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED FOR TODAY AND TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED.

.SUNDAY THROUGH FRIDAY...

SEAS ARE EXPECTED TO INCREASE IN NORTHWEST TO NORTH SWELLS OVER THE
ATLANTIC WATERS AND PASSAGES TODAY THROUGH TUESDAY PRODUCING HIGH
SURF AND DANGEROUS CONDITIONS FOR SMALL CRAFT OPERATORS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Event by event

1 high surf. Local standard time, as filed.

High Surf, North Central

When
November 9, 6:00 PM AST to 7:00 PM AST
Where
North Central County, Vega Alta
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, North Central2002-11-0933MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2002Every state in 2002This day in weather historyWarnings in Puerto Rico, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321705.